Taiwanese Journal of Mathematics

On the Average Size of an $(\overline{s},\overline{t})$-Core Partition

Joseph L. P. Wang and Jane Y. X. Yang

Advance publication

This article is in its final form and can be cited using the date of online publication and the DOI.

Full-text: Open access

Abstract

Let $s$ and $t$ be two coprime integers. Bessenrodt and Olsson obtained the number of $(\overline{s},\overline{t})$-cores for odd $s$ and odd $t$ by establishing a bijection between the lattice paths in $(s,t)$ Yin-Yang diagram and $(\overline{s},\overline{t})$-cores. In this paper, motivated by their results, we extend the definition of Yin-Yang diagram and the bijection to all possible coprime pairs $(s,t)$, then obtain that the number of $(\overline{s},\overline{t})$-cores is $\binom{\lfloor s/2 \rfloor + \lfloor t/2 \rfloor}{\lfloor s/2 \rfloor}$. Furthermore, based on the identities of Chen-Huang-Wang, we determine the average size of an $(\overline{s},\overline{t})$-core depending on the parity of $s$, which is $(s-1) (t-1) (s+t-2)/48$ if $s$ and $t$ are both odd, or $(t-1) (s^2+st-3s+2t+2)/48$ if $s$ is even and $t$ is odd.

Article information

Source
Taiwanese J. Math., Advance publication (2019), 16 pages.

Dates
First available in Project Euclid: 22 October 2018

Permanent link to this document
https://projecteuclid.org/euclid.twjm/1540195382

Digital Object Identifier
doi:10.11650/tjm/181006

Subjects
Primary: 05A17: Partitions of integers [See also 11P81, 11P82, 11P83] 05A15: Exact enumeration problems, generating functions [See also 33Cxx, 33Dxx]

Keywords
$(\overline{s},\overline{t})$-core partition Yin-Yang diagram lattice path average size

Citation

Wang, Joseph L. P.; Yang, Jane Y. X. On the Average Size of an $(\overline{s},\overline{t})$-Core Partition. Taiwanese J. Math., advance publication, 22 October 2018. doi:10.11650/tjm/181006. https://projecteuclid.org/euclid.twjm/1540195382


Export citation

References

  • J. Anderson, Partitions which are simultaneously $t_1$- and $t_2$-core, Discrete Math. 248 (2002), no. 1-3, 237–243.
  • G. E. Andrews, The Theory of Partitions, Cambridge University Press, Cambridge, 1998.
  • C. Bessenrodt, Bar weights of bar partitions and spin character zeros, J. Algebraic Combin. 26 (2007), no. 1, 107–124.
  • C. Bessenrodt and J. B. Olsson, Spin block inclusions, J. Algebra 306 (2006), no. 1, 3–16.
  • W. Y. C. Chen, H. H. Y. Huang and L. X. W. Wang, Average size of a self-conjugate $(s,t)$-core partition, Proc. Amer. Math. Soc. 144 (2016), no. 4, 1391–1399.
  • J.-B. Gramain and R. Nath, On core and bar-core partitions, Ramanujan J. 27 (2012), no. 2, 229–233.
  • I. G. Macdonald, Symmetric Functions and Hall Polynomials, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1979.
  • A. O. Morris and A. K. Yaseen, Some combinatorial results involving shifted Young diagrams, Math. Proc. Cambridge Philos. Soc. 99 (1986), no. 1, 23–31.
  • R. Nath and J. A. Sellers, Congruences for the number of spin characters of the double covers of the symmetric and alternating groups, Adv. in Appl. Math. 80 (2016), 114–130.
  • J. B. Olsson, A theorem on the cores of partitions, J. Combin. Theory Ser. A 116 (2009), no. 3, 733–740.
  • J. B. Olsson and D. Stanton, Block inclusions and cores of partitions, Aequationes Math. 74 (2007), no. 1-2, 90–110.